Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 28, 2001, 5:38 PM EDT for Worcester County, Massachusetts. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 5:38 PM EDT (21:38 UTC)
- Expired
- May 28, 2001, 6:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Worcester County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:45 PM EDT | Hail 0.75 | New Braintree, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 282138
SVRBOX
MAC027-282215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
538 PM EDT MON MAY 28 2001
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
INCLUDING FITCHBURG...LEOMINSTER
* UNTIL 615 PM EDT.
* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BARRE...OR ABOUT 19 MILES EAST OF
AMHERST...MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WESTMINSTER...
TEMPLETON...STERLING...PRINCETON...LUNENBURG...LANCASTER AND
HUBBARDSTON.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:53 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 28, 2:53 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 253 PM EDT MON MAY 28 2001 ON GOING SVR WX ACRS THE FCST AREA IS CONCENTRATED IN A BAND EXTD FM WRN MA TO SW NH AND NRN MIDDLESEX COUNTY. CNVTN ACRS SRN HLF OF THE FA NOT ASSOCD WITH AS INTNS CELLS ALSO SGFNT CELLS APPR TO BE APCHG MVY AND ACK. CLDS AND SHWRS ACRS MUCH OF CNTRL AND SRN PART OF FCST AREA HAVE HELD MAX TEMPS FM RCHG MID 70S. THIS PROBLY HAS BEEN RESPONSIBLE FOR THE WKR CNVTN S. TEMPS ALF COLDER NWWD WHICH PRBLY ACCOUNTS FOR THE THE MORE SVR CELLS WHICH HAVE HAD NUMEROUS RPTS OF HAIL, THE LARGEST OF WHICH HAS BEEN 1.5 INCH. MODEL SHOW SFC AND UPR TROF MOVG RPDLY EWD ACRS SNE THIS EVE. THE POSITIVE OMEGA WL BE REPLACED BY DVV DURG EVE. AT SAME TIME LOW LVL WND WL VEER TO MORE WSW. THE DRYING AND DVV WL CUT OFF ALL SHWRS AND EXPC GENLY A PTLY CLDY NGT AS THE WX MOVS OFSHR. TEMPS WARMER ON TUE DUE TO MORE SUN AND WITH STILL COOL AIR ALF EXCP CHC OF SHWRS WITH SLT CHC OF TSTMS AGAIN TUE AFTN TO TUE EVE. GOING WITH ETA MODEL FOR TUE NGT HOLDING SFC LOW/TROF FAR ENUF S SUCH THAT PCPN STAYS WELL SE OF SNE. UPR LOW PASSING JUST TO NE OF THE FCST AREA ON WED WL RESULT IN COOLER TEMPS AND INCRG SFC PRES GRAD AS SFC HI BLDS EWD TWD SNE FM THE GT LAKES. .BOX...A SCA MAY BE REQ TUE NGT ALL CSTL WATERS EXCP BOS HARBOR AND NARR BAY. SVRBOX MAY CONT TO BE ISSUED FOR NEXT SVR HRS DUE TO THE STG CELLS NRN PART OF FA. DMH
In the hours before
Local storm report, May 28, 2:10 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
426 PM EDT WED JUN 07 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM STERLING MA NON TSTM WINDS
06/06/00 WORCESTER LARGE TREE LIMBS AND POWER
LINES DOWN
1030 PM WEST BOYLSTON MA NON TSTM WINDS
06/06/00 WORCESTER LARGE TREE LIMBS AND POWER
LINES DOWN
1150 PM STOUGHTON MA NON TSTM WINDS
06/06/00 NORFOLK LARGE TREE LIMBS DOWN ON
MAPLE STREET
1150 PM HOLBROOK MA NON TSTM WINDS
06/06/00 NORFOLK LARGE TREE LIMBS DOWN ON
WEYMOUTH STREET
1150 PM LEICESTER MA NON TSTM WINDS
06/06/00 WORCESTER LARGE TREE DOWN AND POWER
LINES DOWN
1200 AM BEVERLY MA NON TSTM WINDS
06/07/00 ESSEX LARGE TREE LIMBS DOWN TIME
ESTIMATED
1200 AM NORWOOD MA NON TSTM WINDS
06/07/00 NORFOLK LARGE TREE LIMBS DOWN TIME
ESTIMATED
1235 AM SOUTHWICK MA NON TSTM WINDS
06/07/00 HAMPDEN TREE DOWN AND POWER LINES
DOWN
0100 AM MEDFORD MA NON TSTM WINDS
06/07/00 MIDDLESEX LARGE TREE DOWN ON
MIDDLESEX AVENUE TIME
ESTIMATEDLocal storm report, May 28, 2:23 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
223 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM WORTHINGTON MA 1 INCH HAIL
05/28/01 HAMPSHIRE NICKEL TO QUARTER SIZE
HAIL REPORTED IN WEST
WORTHINGTON PER AMATEUR
RADIO.
0144 PM ASHFIELD MA 1 INCH HAIL
05/28/01 FRANKLIN QUARTER SIZE HAIL COVERING
THE GROUND...REPORTED PER
AMATEUR RADIO.
0148 PM CONWAY MA 1.25 INCH HAIL
05/28/01 FRANKLIN HALF DOLLAR SIZE HAIL
REPORTED...PER SPOTTER.
0201 PM GREENFIELD MA .75 INCH HAIL
05/28/01 FRANKLIN DIME SIZE HAIL COVERING
THE GROUND...PER AMATEUR
RADIO.
0222 PM HINSDALE MA 1.50 INCH HAIL
05/28/01 CHESHIRE PING PONG BALL SIZE HAIL
REPORTED PER, AMATEUR RADIO.
FIELDLocal storm report, May 28, 2:27 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
227 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM WORTHINGTON MA 1 INCH HAIL
05/28/01 HAMPSHIRE NICKEL TO QUARTER SIZE
HAIL REPORTED IN WEST
WORTHINGTON PER AMATEUR
RADIO.
0144 PM ASHFIELD MA 1 INCH HAIL
05/28/01 FRANKLIN QUARTER SIZE HAIL COVERING
THE GROUND...REPORTED PER
AMATEUR RADIO.
0148 PM CONWAY MA 1.25 INCH HAIL
05/28/01 FRANKLIN HALF DOLLAR SIZE HAIL
REPORTED...PER SPOTTER.
0201 PM GREENFIELD MA .75 INCH HAIL
05/28/01 FRANKLIN DIME SIZE HAIL COVERING
THE GROUND...PER AMATEUR
RADIO.
0222 PM HINSDALE NH 1.50 INCH HAIL
05/28/01 CHESHIRE PING PONG BALL SIZE HAIL
B REPORTED PER AMATEUR RADIO.
FIELDLocal storm report, May 28, 2:32 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
232 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM WORTHINGTON MA 1 INCH HAIL
05/28/01 HAMPSHIRE NICKEL TO QUARTER SIZE
HAIL REPORTED IN WEST
WORTHINGTON PER AMATEUR
RADIO.
0144 PM ASHFIELD MA 1 INCH HAIL
05/28/01 FRANKLIN QUARTER SIZE HAIL COVERING
THE GROUND...REPORTED PER
AMATEUR RADIO.
0148 PM CONWAY MA 1.25 INCH HAIL
05/28/01 FRANKLIN HALF DOLLAR SIZE HAIL
REPORTED...PER SPOTTER.
0201 PM GREENFIELD MA .75 INCH HAIL
05/28/01 FRANKLIN DIME SIZE HAIL COVERING
THE GROUND...PER AMATEUR
RADIO.
0222 PM HINSDALE NH 1.50 INCH HAIL
05/28/01 CHESHIRE PING PONG BALL SIZE HAIL
REPORTED PER AMATEUR RADIO.
HAIL LASTED 7 MINUTES
AND WAS HALF AN INCH DEEP.
0231 PM WINCHESTER NH 0.75 INCH HAIL
05/28/01 CHESHIRE U DIME SIZE HAIL PER AMATEUR
RADIO.
FIELDLocal storm report, May 28, 4:10 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
410 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM WORTHINGTON MA 1 INCH HAIL
05/28/01 HAMPSHIRE NICKEL TO QUARTER SIZE
HAIL REPORTED IN WEST
WORTHINGTON PER AMATEUR
RADIO.
0144 PM ASHFIELD MA 1 INCH HAIL
05/28/01 FRANKLIN QUARTER SIZE HAIL COVERING
THE GROUND...REPORTED PER
AMATEUR RADIO.
0148 PM CONWAY MA 1.25 INCH HAIL
05/28/01 FRANKLIN HALF DOLLAR SIZE HAIL
REPORTED...PER SPOTTER.
0201 PM GREENFIELD MA .75 INCH HAIL
05/28/01 FRANKLIN DIME SIZE HAIL COVERING
THE GROUND...PER AMATEUR
RADIO.
0222 PM HINSDALE NH 1.50 INCH HAIL
05/28/01 CHESHIRE PING PONG BALL SIZE HAIL
REPORTED PER AMATEUR RADIO.
HAIL LASTED 7 MINUTES AND
WAS HALF AN INCH DEEP.
0231 PM WINCHESTER NH 0.75 INCH HAIL
05/28/01 CHESHIRE DIME SIZE HAIL PER AMATEUR
RADIO.
0310 PM WHATELY MA 0.75 INCH HAIL
05/28/01 FRANKLIN HAIL LASTED 5 TO 7
MINUTES. PER AMATEUR RADIO.
0310 PM GREENFIELD MA 0.75 INCH HAIL
05/28/01 FRANKLIN HAIL LASTED 5 TO 7
MINUTES. PER AMATEUR RADIO.
0330 PM NORTHFIELD MA WIND DAMAGE
05/28/01 FRANKLIN TREES AND WIRES DOWNED.
PER AMATEUR RADIO.
0408 PM CHICOPEE MA 0.75 INCH HAIL
05/28/01 HAMPDEN PER AMATEUR RADIO.
FIELDLocal storm report, May 28, 4:18 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
418 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM WORTHINGTON MA 1 INCH HAIL
05/28/01 HAMPSHIRE NICKEL TO QUARTER SIZE
HAIL REPORTED IN WEST
WORTHINGTON PER AMATEUR
RADIO.
0144 PM ASHFIELD MA 1 INCH HAIL
05/28/01 FRANKLIN QUARTER SIZE HAIL COVERING
THE GROUND...REPORTED PER
AMATEUR RADIO.
0148 PM CONWAY MA 1.25 INCH HAIL
05/28/01 FRANKLIN HALF DOLLAR SIZE HAIL
REPORTED...PER SPOTTER.
0201 PM GREENFIELD MA .75 INCH HAIL
05/28/01 FRANKLIN DIME SIZE HAIL COVERING
THE GROUND...PER AMATEUR
RADIO.
0222 PM HINSDALE NH 1.50 INCH HAIL
05/28/01 CHESHIRE PING PONG BALL SIZE HAIL
REPORTED PER AMATEUR RADIO.
HAIL LASTED 7 MINUTES AND
WAS HALF AN INCH DEEP.
0231 PM WINCHESTER NH 0.75 INCH HAIL
05/28/01 CHESHIRE DIME SIZE HAIL PER AMATEUR
RADIO.
0310 PM WHATELY MA 0.75 INCH HAIL
05/28/01 FRANKLIN HAIL LASTED 5 TO 7
MINUTES. PER AMATEUR RADIO.
0310 PM GREENFIELD MA 0.75 INCH HAIL
05/28/01 FRANKLIN HAIL LASTED 5 TO 7
MINUTES. PER AMATEUR RADIO.
0330 PM NORTHFIELD MA WIND DAMAGE
05/28/01 FRANKLIN TREES AND WIRES DOWNED.
PER AMATEUR RADIO.
0408 PM CHICOPEE MA 0.75 INCH HAIL
05/28/01 HAMPDEN PER AMATEUR RADIO.
0412 PM SOUTH HADLEY MA 0.75 INCH HAIL
05/28/01 HAMPSHIRE LASTED 1 MINUTE.
PER AMATEUR RADIO.
FIELD
yThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:05 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 40 min |
| May 28, 1:43 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 32 min |
| May 28, 2:05 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire, Worcester | 40 min |
| May 28, 3:11 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 19 min |
| May 28, 3:36 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 9 min |
| May 28, 3:55 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire, Worcester | 50 min |
| May 28, 4:03 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 12 min |
| May 28, 4:52 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire, Worcester | 23 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.